Drugs

Acetaminophen Warning: FDA Says Drug Can Cause ‘Potentially Fatal’ Skin Reaction

Tylenol
Acetaminophen, the pain reliever commonly found in Tylenol, has been linked to rare but serious skin conditions. The FDA warns not to ignore the signs. wiki commons

Acetaminophen, the widely used fever and pain reliever found in Tylenol, can cause serious skin reactions, warns the U.S. Food and Drug Administration (FDA).

The medication has been linked to three specific skin diseases: Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis.

Stevens-Johnson syndrome is a skin disorder that causes the top layer of your skin to die and shed. It can be deadly, so symptoms (rash, blisters, pain, etc.) must be treated as soon as possible. Toxic epidermal necrolysis is similar to Stevens-Johnson syndrome. It is a disorder of the skin that causes blisters to cover a substantial part of one's body and can cause the body's mucus membranes to react, especially around the eyes. Many people with toxic epidermal necrolysis begin to manifest with conjuncitivitis. Acute generalized exanthematous pustulosis is the least life-threatening of the three, with prognosis for full recovery "excellent," according to the National Institutes of Health. It, too, is characterized by a rash.

The FDA wants to be sure to emphasize that the occurrence of these skin reactions is rare, but that people should be aware of any changes in their skin health after using acetaminophen and consult a medical professional right away.

"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," said Dr. Sharon Hertz, deputy director of FDA's Division of Anesthesia, Analgesia and Addiction. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal."

According to the Wall Street Journal, the FDA's research found 107 cases of severe skin reactions stemming from use of acetaminophen between 1969 and 2012. Of those 107 cases, 12 people died and 67 were hospitalized and successfully treated.

This is not the first time that acetaminophen has been linked to a severe health risk. In 2011, the FDA found a possible link between liver damage and the use of acetaminophen.

"FDA's actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen," said Hertz. "Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it."

Loading...